Key result
Bromocriptine successfully treats olanzapine-induced neuroleptic malignant syndrome mimicking acute encephalitis syndrome.
Case Report (n=1)
Neuroleptic malignant syndrome can mimic acute encephalitis syndrome and should be included in the differential diagnosis for patients presenting with fever, rigidity, and altered mental status.
Supports including NMS in encephalitis differentials; single case leaves management questions open for research.
Neuroleptic malignant syndrome (NMS) is a neurological emergency due to neuroleptic medications which is characterized by fever, muscle rigidity, autonomic instability, and altered mental status. Here we report a case of a 74 years old female who presented with complaints of fever, altered sensorium, restlessness, self-muttering, irritation, muscular rigidity, decreased mobility and diaphoresis. She was under medication olanzapine for schizoaffective disorder. It is a diagnosis of exclusion after detailed examinations and investigations. The patient was managed with bromocriptine and supportive measures. NMS may mimic acute encephalitis syndrome. Therefore, NMS should be included in differential diagnosis with presentation as in our case.
No takes yet. Share an insight, caveat, or question.
Yadav et al. (2023) conducted a case report in Neuroleptic Malignant Syndrome (n=1). Olanzapine was evaluated. Neuroleptic malignant syndrome induced by olanzapine can mimic acute encephalitis syndrome, as demonstrated in a 74-year-old female successfully managed with bromocriptine.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: